Opioid Exposure Endangering Emergency Responders

Written by: Joe Mangiardi, NES, Inc.


Facebooktwitterlinkedin

Written by: Joe Mangiardi, NES, Inc.


Opioid Exposure Endangering Emergency RespondersEmergency responders called to scenes involving potential or suspected drug overdose risk dangerous exposure to these toxic substances.

 

Opioid Exposure Emerging as Occupational Hazard for Emergency Responders

The now well-known increase in the illegal distribution and use of fentanyl, fentanyl analogs, and other opioid drugs has led to a greatly heightened risk of opioid exposure for emergency response personnel. The National Institute for Occupational Safety and Health’s (NIOSH’s) Health Hazard Evaluation Program (HHEP), which investigates potential and known workplace hazards to aid in preventing occupational disease or injury, recently received a request to evaluate one such incident. HHEP findings were published on April 20, 2018 in an Interim Report (Report) entitled Evaluation of Potential Occupational Exposures to Opioid Drugs During a Law Enforcement and Emergency Medical Services Response.

 

Opioid Exposure Investigated in HHEP Report

The Report assesses the dangers of opioid exposure to emergency responders based on an incident that occurred on March 1–2, 2018 (in an undisclosed U.S. county) in which Deputy Sheriffs and fire fighter-emergency medical service (fire fighter-EMS) personnel were called to the scene of a drug overdose. The objectives of the evaluation team were to review the responders’ activities during and following the incident (as they relate to possible opioid exposure), to gather and assess information regarding any health effects the responders experienced, and to make recommendations on how responders might prevent exposure to opioids.

HHEP investigators interviewed nine emergency responders who, immediately following the response, received medical attention : six fire fighter-EMS providers and three Deputy Sheriffs. Details of the event and any associated changes in health were discussed during the interviews as well as work history and practices, training, and personal protective equipment (PPE) use. The investigators also conferred with hospital emergency department staff members, including a treating physician and nurses, who coordinated decontamination procedures and attended to the nine emergency responders. Additionally, a review of hospital records was performed and Fire and Rescue Department command staff were interviewed to gain insight into the established policies and procedures governing conduct in suspected drug overdose response operations.

The HHEP agents learned that responders arrived at a residence in which six or seven civilians were engaged in various forms of unidentified drug use. Medical attention was provided to a male victim who had been put in a bathroom and wetted in an attempt to revive him. The first to arrive at the scene was a Deputy Sheriff who initially assisted in moving the victim without wearing protective gloves (all other responders reported wearing gloves throughout the incident along with their standard uniform, which included a long-sleeve garment). The Deputy Sheriff then donned gloves and administered a dose of naloxone to the victim, whose breaths were reportedly occurring 15-20 seconds apart. The victim would ultimately receive a total of 10 mg of naloxone administered intranasally and intravenously and became responsive and able to breathe on his own while being transported to the emergency department. Another civilian on the scene displayed signs of opioid toxicity and was administered naloxone by law enforcement personnel; as a result, the civilian’s condition improved.

 

Breaking Down Opioid Exposure Effects

As a direct result of the incident, all but one of the nine responders interviewed displayed signs of opioid exposure (each of the nine reported being at a normal level of health prior to the response). The following table from the Report shows the activities these nine responders reported undertaking and the health effects that resulted:

 

Table of Activities and Symptoms Following Opioid Overdose IncidentThis table from the Report presents the activities and symptoms following opioid exposure for the nine responders.

 

Opioid Exposure: Conclusions

Overall, the responders did not suffer any serious, life-threatening conditions. Staff at the hospital considered the responders to have been “clinically stable” during the observation periods, with only mild elevations in blood pressure and respiratory rate that were determined not to be cause for alarm. However, as represented by the above table, symptoms consistent with mild opioid toxicity were recorded. Clinical impressions reported to HHEP investigators by hospital staff regarding the nine responders included two assessments of “chemical exposure” and seven counts of “accidental overdose (opiate, possible occupational exposure).”

The responders and hospital staff who were interviewed for the Report did not suspect opioid powder to have been present on any of the victims involved in the incident, though there was a “white powdery substance” in the room where the primary victim was treated. Consequently, it is unclear precisely by what route(s) the responders were exposed to any toxic substances. The Report states the following:

“We cannot rule out several possible exposure scenarios or the possibility that more than one work-related factor may be associated with the observed symptoms among the symptomatic responders. For example, a small amount of opioids might have been present at the residence and been transferred to the responders’ mucosal membranes (nose or mouth) or eyes through inadvertent hand or glove contact. A slight haze in the residence was noted by several responders; we have no information on the source of the reported haze.”

It is also uncertain whether fentanyl or fentanyl analogs were present at the residence. What remains clear is the need for more attention and research into how to best prevent dangerous opioid exposure during emergency response situations. This research would include improving understanding of the routes of exposure and potential adverse health effects resulting from the presence of fentanyl, fentanyl analogs, or other opioids at the scenes of such operations.

 

Mitigating Opioid Exposure Hazards for Responders

The nine responders interviewed reported responding to about two or three drug overdose calls each month. As a whole, the Fire and Rescue Department that was involved in the March 2018 incident responded to more than 170 opioid-related calls 2017. The resulting responses saw naloxone administered to over 120 different victims. The Report also states that “from 2015 to 2016, there was a 100% increase in the rate of overdose deaths involving synthetic opioids (which includes fentanyl and its analogues) in the United States.”

Given the increasing frequency with which such responses are occurring, it has become apparent to representatives, members, responders, and other affected personnel across multiple departments and agencies that emergency responders must be better prepared to engage with these hazardous environments.

The Report includes itemized recommendations for what departments should be doing to ensure their personnel are protected. Number one on the list begins as follows: “Provide training to all Deputy Sheriffs and firefighter-EMS providers on how to prevent occupational exposure to fentanyl and its analogues, including standard safe operating procedures, training, PPE, and decontamination.”

Information about these topics can be found on the NIOSH fentanyl webpage.

Generally, responders are instructed to adhere to established hygienic practices such as not eating, drinking, or using the restroom near known or suspected fentanyl (or other opioids), not touching the eyes, nose, or mouth if potentially exposed to fentanyl, changing gloves periodically during operations, and washing hands thoroughly with soap and water immediately following potential exposure.

Further recommendations include working with emergency communication centers and local hospitals to gather information and refine protocols, following NIOSH guidance, and encouraging employees to report any and all potential or known exposures.

To learn more about the life-saving counter-opioid drug naloxone, including current methods for its delivery into the body, see the July 2017 NES article Increased Access to Naloxone is Saving Lives.

 

NES Clan Lab Training

NES has been providing the most comprehensive clandestine laboratory training courses available for the past 30 years, leading the world in clandestine laboratory safety training for first responders in law enforcement, hazmat, firefighter, and civil support teams. This catalog of training programs includes our two-hour Fentanyl for First Responders webinar, which is designed for emergency responders who may come into contact with fentanyl, fentanyl analogs, or other narcotics.

NES regularly provides on-site and open enrollment clan lab courses on behalf of law enforcement and first responder personnel across the nation and internationally. To learn more about our clan lab training and consulting capabilities, contact NES at 916-353-2360 / 1-800-NES-ADVISE (1-800-637-2384) or office@nesglobal.net.

 


References:

HHEP Interim Report: Evaluation of Potential Occupational Exposures to Opioid Drugs During a Law Enforcement and Emergency Medical Services Response

 NIOSH Fentanyl Webpage

Facebooktwitterlinkedin